Alert archive / Iowa / Areal Flood Warnings in 2013

Areal Flood Warning 2, NWS La Crosse, WI

March 10, 2013Mitchell County, Iowa

NWS La Crosse, WI issued this areal flood warning at Mar 10, 2013, 6:05 PM CDT for Mitchell County, Iowa. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 10, 2013, 6:05 PM CDT (23:05 UTC)
Expired
Mar 11, 2013, 9:00 AM CDT
In force
15 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

County Mitchell County, IA

The radar

The La Crosse radar (KARX), 139 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.1 hours before the alert went out and 371 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2013-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2013-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this areal flood warning went out at Mar 10, 3:15 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Mar 10, 3:15 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
315 PM CDT SUN MAR 10 2013

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
315 PM CDT SUN MAR 10 2013

WINTER STORM STILL ON TRACK TO LAY A BAND OF HEAVY SNOW ACROSS MUCH
OF THE FORECAST AREA TONIGHT...WITH THE BULK OF THE SNOW COMING THIS
EVENING INTO THE EARLY OVERNIGHT.

BETTER CONSENSUS WITH THE LATEST MODELS RUNS ON WHERE THE
DEFORMATION/HEAVY SNOW BAND IS EXPECTED TO SETUP TONIGHT. THE
GFS/NAM/ECMWF ALL FAVOR AN AXIS FROM ROUGHLY CHARLES CITY IA TO
WISCONSIN RAPIDS WI. UPPER LEVEL TROUGH/SHORTWAVE DRIVING ACROSS THE
SOUTHERN PLAINS PER LATEST WATERVAPOR IMAGERY...AND THIS WILL SWING
NORTHEAST INTO SOUTHERN WI BY 12Z MON. THE SYSTEM/S ASSOCIATED SFC
LOW WILL RUN A BIT AHEAD OF ITS UPPER LEVEL PARENT...MAKING THE
WI/ILL BORDER BY 06Z TONIGHT...SHIFTING INTO NORTHERN MICH BY 18Z.
THIS TRACK PLACES THE STORM/S DEFORMATION REGION FROM CENTRAL IA
INTO NORTHEAST WI. STRONG QG RESPONSE...ESPECIALLY FROM 00-06Z
TONIGHT. BROAD ISENTROPIC UPGLIDE ON THE 280-295 K SFCS THROUGH
TONIGHT...EXITING AFTER 12Z. SLOPING FRONTOGENETIC LIFT INDICATED
VIA A NORTHWEST-SOUTHEAST RUNNING X-SECTION...BUT ITS NOT OVERLY
STRONG. 300 MB JET WILL SERVE TO MOVE THIS STORM ALONG...AND ITS
LEFT-EXIT REGION WILL ENHANCE THE LIFT ACROSS THE FORECAST AREA.
BUFKIT SOUNDINGS INDICATE A SMALL DENDRITIC ZONE GROWTH REGION...BUT
THE OMEGA THROUGH THIS REGION IS STRONG - UPWARDS OF 20-25
MICROBARS/S...MAXIMIZED FROM 00-06Z. PLENTY OF SATURATION AND ICE IN
THE CLOUD...SO ASIDE FROM SOME RAIN/SNOW MIX EARLY TONIGHT IN THE
SOUTH...SNOW WILL BE THE MAIN PCPN TYPE TONIGHT.

HOW MUCH AND WHERE IT WILL FALL ARE THE NEXT QUESTIONS...AND ALREADY
MENTIONED...BETTER MODEL CONSENSUS ON WHERE THE HEAVY SNOW BAND
WILL SET UP INCREASES CONFIDENCE. LOOKS TO BE A WET/HEAVY
SNOW...WITH BUFKIT SOUNDINGS ISOTHERMAL BETWEEN -10 AND -5 C FOR
MUCH OF TONIGHT. RATIOS OF 10/13 TO 1 LOOK REASONABLE AT THIS
TIME...HIGHER TO THE NORTHWEST...LOWER TO THE SOUTHEAST. WITH 1/2 TO
3/4 OF AN INCH OF LIQUID EXPECTED...AMOUNTS FROM 5 TO 9 INCHES STILL
LOOKS LIKELY. WITH THE STRONGEST LIFT EXPECTED THIS EVENING...A BULK
OF THE ACCUMULATIONS WILL OCCUR DURING THIS TIME...WITH INCH PER
HOUR SNOWFALL RATES COMMON. ITS GOING TO GET MESSY FAST TONIGHT -
WITH TRAVEL QUICKLY BECOMING HAZARDOUS.

THERE IS SOME CONCERN FOR FREEZING PCPN ON THE WESTERN EDGES OF THE
DEPARTING PCPN ON MONDAY. BUFKIT SOUNDINGS VIA THE GFS AND NAM POINT
TO A POSSIBLE LOSS OF ICE IN THE CLOUD...AND WITH TEMPS BELOW
FREEZING...THERE COULD BE SOME LIGHT ICING ON EXPOSED/ELEVATED SFCS.
DOES/T LOOK LIKE A SIGNIFICANT THREAT AT THIS TIME...BUT CERTAINLY
WORTH MONITORING.

.LONG TERM...THURSDAY THROUGH SUNDAY
315 PM CDT SUN MAR 10 2013

OVERALL UPPER AIR PATTERN CONTINUES TO FAVOR BROAD RIDGE BUILDING
INTO THE WEEKEND VIA THE GFS AND ECMWF...ALTHOUGH THE RIDGE AXIS
STAYS OFF TO THE WEST. SOME BITS OF SHORTWAVE ENERGY ARE PROGGED TO
DROP DOWN THE RIDGE AND SPIN ACROSS THE REGION. BOTH MODELS LATCH ON
TO ONE FOR FRI AFTERNOON/SAT. THE GFS IS A BIT FARTHER SOUTHWEST
WITH THE TRACK OF THE SHORTWAVE...WITH THE EC AND GEM FAVORING A
MOVEMENT THAT MORE DIRECTLY IMPACTS THE FORECAST AREA. PROBABLY MORE
SNOW THAN RAIN IF TIMING OF MOST PCPN HOLDS TO FRI NIGHT.
TEMPERATURES LOOK FAIRLY SEASONAL...WHICH SHOULD BE GOOD FOR GRADUAL
MELTING OF THE SNOW PACK.

&&

.AVIATION...THROUGH 18Z MONDAY
1250 PM CDT SUN MAR 10 2013

MAIN CONCERN THROUGH MONDAY MORNING WILL BE ACCUMULATING SNOW AND
IFR/LIFR CONDITIONS. CURRENTLY WATCHING AN AREA OF LOW PRESSURE
GETTING ORGANIZED EARLY THIS AFTERNOON OVER NORTHERN MO. THIS LOW
WILL CONTINUE TO STRENGTHEN AND MOVE NORTHEAST THROUGH NORTHERN
ILLINOIS TONIGHT...AND THEN HEAD INTO NORTHERN LAKE MICHIGAN BY
LATER MONDAY MORNING. KRST AND KLSE TAF SITES WILL BE IN THE
DIRECT PATH FOR FAVORED HEAVY SNOW BAND ON THE NORTHWEST SIDE OF
THE LOW FROM THIS EVENING THROUGH MONDAY MORNING. COULD POSSIBLY
SEE OCCASIONAL 1 INCH PER HOUR SNOW RATES THIS EVENING/OVERNIGHT
WHICH WILL LIKELY IMPACT AIRPORT OPERATIONS AND SNOW REMOVAL
EFFORTS. GUSTY NORTH WINDS COULD LEAD TO SOME LOCALIZED BLOWING
SNOW ACROSS PORTIONS OF SOUTHEAST MN...BUT THIS IS EXPECTED TO BE
VERY LOCALIZED DUE TO THE SLIGHTLY HIGHER WATER CONTENT OF THE
SNOW.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
300 PM CDT SUN MAR 10 2013

WI...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 10 AM CDT MONDAY
     FOR WIZ017-029-032>034-041>044-053>055.

     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 10 AM CDT
     MONDAY FOR WIZ061.

MN...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 10 AM CDT MONDAY
     FOR MNZ079-087-088-094>096.

     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 10 AM CDT
     MONDAY FOR MNZ086.

IA...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 10 AM CDT MONDAY
     FOR IAZ008>011-018-019-029-030.

&&

SHORT TERM...RIECK
LONG TERM....RIECK
AVIATION.....DAS
Hazardous weather outlook, Mar 10, 3:08 PM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
308 PM CDT SUN MAR 10 2013

MNZ086-111100-
DODGE-
308 PM CDT SUN MAR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTHEAST
MINNESOTA.

.DAY ONE...TONIGHT

WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT THROUGH MONDAY MORNING.
LOOK FOR SNOW TONIGHT WITH 3 TO 5 INCHES OF ACCUMULATION BY
MORNING.

IN ADDITION...SOME RISES CAN BE EXPECTED IN CREEKS AND RIVERS THROUGH
TONIGHT WITH LOCALIZED FLOODING A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL TAPER OFF LATE IN THE MORNING WITH AN ADDITIONAL INCH
OF ACCUMULATION LIKELY. PLAN ON STORM TOTAL SNOWFALL IN THE 4 TO 6
INCH RANGE.

.SPOTTER INFORMATION STATEMENT...

ANY SNOWFALL AMOUNTS OR REPORTS OF FLOODING WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ079-087-088-094>096-WIZ017-029-032>034-
041>044-053>055-111100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-FAYETTE-
FILLMORE-FLOYD-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-MITCHELL-
MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-WABASHA-
WINNESHIEK-WINONA-
308 PM CDT SUN MAR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT TONIGHT THROUGH MONDAY MORNING.
EXPECT SNOWFALL AMOUNTS OF 3 TO 8 INCHES BY MORNING. IN ADDITION...
EXPECT OCCASIONAL SNOW RATES OF 1 INCH PER HOUR...LEADING RAPID
IMPACTS TO TRAVEL.

ALSO...SOME RISES CAN BE EXPECTED IN CREEKS AND RIVERS THROUGH
TONIGHT WITH LOCALIZED FLOODING A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE SNOW WILL TAPER OFF LATE IN THE MORNING WITH AN ADDITIONAL INCH
OR TWO OF ACCUMULATION. PLAN ON STORM TOTAL SNOW AMOUNTS IN THE 4
TO 9 INCH RANGE.

.SPOTTER INFORMATION STATEMENT...

ANY SNOWFALL AMOUNTS OR REPORTS OF FLOODING WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ061-111100-
GRANT-
308 PM CDT SUN MAR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTHWEST
WISCONSIN.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT THROUGH MONDAY
MORNING. EXPECT SNOWFALL AMOUNTS OF 1 TO 4 INCHES BY MORNING.

IN ADDITION...SOME RISES CAN BE EXPECTED IN CREEKS AND RIVERS THROUGH
TONIGHT WITH LOCALIZED FLOODING A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE SNOW WILL TAPER OFF LATE IN THE MORNING WITH AN ADDITIONAL INCH
OR TWO OF ACCUMULATION LIKELY. PLAN ON STORM TOTAL SNOW AMOUNTS IN
THE 2 TO 6 INCH RANGE.

.SPOTTER INFORMATION STATEMENT...

ANY SNOWFALL AMOUNTS OR REPORTS OF FLOODING WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

DAS/BOYNE

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 9:31 PM CSTDense Fog AdvisoryARXAdams, Clark, Crawford, Grant, Jackson, Juneau and 5 more11 hr
Mar 10, 4:08 AM CDTWinter Storm WarningARXAdams, Buffalo, Clark, Crawford, Jackson, Juneau and 6 more32 hr
Mar 10, 4:08 AM CDTWinter Weather AdvisoryARXBuffalo, Grant24 hr
Mar 10, 4:31 AM CDTAreal Flood AdvisoryARXGrant11 hr
Mar 10, 10:45 AM CDTRiver Flood WarningARXClayton29 hr
Mar 10, 10:45 AM CDTRiver Flood WarningARXClayton35 hr

Nearby

Areal Flood Warnings in Iowa, 2013Every areal flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.